Nebraska, 2004

Damaging Winds in Nebraska, July 29 to 30, 2004

July 29 to 30, 2004 · NWS GLD · 4 events in 3 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 29, 1:06 PM MST, 10 hours 38 minutes earlier.

Area forecast discussion, Jul 29, 1:06 PM MST, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
206 PM MDT THU JUL 29 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
CONVECTIVE FORECAST TONIGHT RATHER COMPLEX...BUT APPEARS TO BE
FOCUSED ON TWO AREAS. NORTHWEST FLOW ALOFT HAS BEEN ESTABLISHED AND
A SHEARED ENVIRONMENT WILL DEVELOP BY THIS AFTERNOON AS PLATTEVILLE
PROFILER ALREADY SHOWING 30 KTS AT 500 MB AT 18Z...AND MODELS
FORECAST UP TO 50 KTS ACROSS NORTHEAST COLORADO BY 00Z. APPROACHING
SHORTWAVE IN SOUTHERN WYOMING CLEARLY DEPICTED ON WATER VAPOR
IMAGERY WILL PROVIDE LARGE SCALE ASCENT FOR THUNDERSTORM INITIATION
OVER THE FRONT RANGE/ADJACENT PLAINS NEAR SURFACE TROUGH. MUCAPE
AXIS OF 500-1000 J/KG WILL BE LOCATED FROM AKRON TO LIMON...SO
STORMS WILL BE MOVING INTO A MORE STABLE ENVIRONMENT IN
KANSAS/NEBRASKA THIS EVENING. PROBLEM HERE WILL BE HOW FAR EAST WILL
STORMS PROPAGATE BEFORE DISSIPATING? MOS POPS LOOK UNDERDONE IN THE
WEST GIVEN POTENTIAL FOR A LONGER LIVED SEVERE CELL OR TWO IN THE
SHEARED ENVIRONMENT. SECOND AREA OF CONCERN WILL BE CONVECTIVE
COMPLEX ANTICIPATED TO DEVELOP OVER THE NEBRASKA PANHANDLE LATE THIS
EVENING ASSOCIATED WITH MAIN UPPER WAVE DYNAMICS. WRF/GFS TAKE THESE
STORMS ACROSS THE NORTHEASTERN FORECAST AREA AFTER MIDNIGHT...ETA
LESS AGGRESSIVE...THOUGH EVEN ITS LOW LEVEL JET FORECAST SHOWS A
BULLSEYE OF ISENTROPIC LIFT NEAR MCCOOK BETWEEN 06Z AND 12Z.
AGAIN...MOS POPS SEEM ON THE LOW SIDE...AND WILL PROBABLY STICK NEAR
THE CURRENT FORECAST.

FRIDAY...SURFACE TROUGH ASSOCIATED WITH MAIN UPPER WAVE WILL
PROGRESS ACROSS THE FORECAST AREA DURING THE MORNING...WITH
BREEZY/POSSIBLY WINDY NORTH WINDS DEVELOPING IN ITS WAKE. FSL RUC2
TIMING/WIND SPEEDS PREFERRED...SLIGHTLY FASTER/STRONGER THAN OTHER
MODELS. WILL HAVE SOME SLIGHT CHANCES FOR SHOWERS AND ISOLATED
THUNDERSTORMS ALONG/AHEAD OF SURFACE TROUGH IN THE MORNING SINCE
SOME UPPER DYNAMICS WILL BE MOVING THROUGH AS WELL. WINDS WILL
DIMINISH IN THE AFTERNOON BUT STILL BE OUT OF THE NORTH. 700-500 MB
LAPSE RATES WILL BE SUFFICIENT SO THAT STORMS WILL DEVELOP ON THE
PALMER DIVIDE WITH DAYTIME HEATING. WILL KEEP ANY MENTION OF
AFTERNOON AND EVENING THUNDERSTORMS CONFINED TO EASTERN COLORADO
WHERE 0-6KM MEAN WINDS MAY ALLOW THEM TO MAKE SOME EASTWARD PROGRESS
BEFORE DISSIPATING AFTER SUNSET.

SATURDAY...ANOTHER DECENT SHORTWAVE WILL BE MOVING ACROSS THE
FORECAST AREA DURING THE DAY. MOISTURE AND INSTABILITY AXIS WILL BE
ACROSS THE EASTERN FORECAST AREA...COINCIDENT WITH DYNAMICS/UPWARD
VERTICAL MOTION ASSOCIATED WITH UPPER WAVE. MOS GUIDANCE HAS RISEN
SHARPLY WITH TEMPERATURES...MIDDLE TO UPPER 90S...SO ANY CAPPING
INVERSION SHOULD BE OVERCOME WITH STRONG HEATING. DATA SUGGESTS DRY
LINE TO FORM ACROSS THE FORECAST AREA...ROUGHLY A BENKELMAN TO LEOTI
LINE...AND ACT AS A FOCUSING MECHANISM FOR CONVECTION. FORECAST
0-6KM SHEAR VALUES OF 30-40KTS MORE THAN SUFFICIENT TO SUPPORT
SEVERE STORMS...EVEN A FEW SUPERCELLS...IN THE EASTERN HALF OF THE
FORECAST AREA. GUIDANCE POPS APPEAR TOO LOW GIVEN THE SITUATION.

SUNDAY...FIRST SIGNS OF UPPER RIDGE BUILDING FROM NEW MEXICO WITH
RISING HEIGHTS AND THICKNESSES. 0-6KM MEAN WINDS WILL BE
SOUTHWESTERLY...WHILE 500 MB WINDS STILL SHOW A BIT OF A NORTH
COMPONENT. EXPECT LOW LEVELS TO SEE SIGNIFICANT DRYING WITH THE
DOWNSLOPING WINDS. GFS/ETA 850 MB TEMPERATURES IN GENERAL AGREEMENT
WITH LOWER 30S CELSIUS IN THE WEST TO UPPER 20S NEAR 30 IN THE EAST
WHICH SUPPORT UPPER 90S/NEAR 100 FOR HIGHS. WILL HAVE TO RAISE
CURRENT FORECAST TO KEEP PACE.

&&

.LONG TERM...(MONDAY THROUGH THURSDAY)
STRONG RIDGE CENTERED OVER NEW MEXICO CONTINUES TO BE FORECAST BY
THE MODELS. ECMWF/CANADIAN ENSEMBLE/GFS ENSEMBLE MEAN SUGGEST A
SLIGHTLY MORE AMPLIFIED PATTERN THAN THE OPERATIONAL GFS...AS TROUGH
DIGS ALONG WEST COAST AND UPSTREAM RIDGE SURGES INTO SOUTHERN
CANADA. ECMWF SEEMS TO BE AN OUTLIER FOR WEDNESDAY...AS IT IS THE
ONLY MODEL BRINGING DOWN A BACKDOOR FRONT ASSOCIATED WITH SHORTWAVE
TOPPING THE RIDGE IN THE NORTHERN PLAINS. GIVEN THE UPPER
FLOW...STRONG WESTERLIES ACROSS THE NORTHERN PLAINS...ANY FRONT WILL
HAVE A DIFFICULT TIME MAKING MUCH SOUTHWARD PROGRESSION. PERSISTENCE
FORECAST THROUGH THE LONG TERM PERIOD WILL BE USED...AND AS 850 MB
TEMPERATURES CLIMB INTO THE LOWER 30S CELSIUS...THE FIRST BONA FIDE
HEATWAVE OF THE SUMMER LOOKS MORE AND MORE LIKELY. PRECIPITATION
CHANCES WILL BE NIL AS ATMOSPHERE STRONGLY CAPPED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Jul 29, 8:43 AM MST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
943 AM MDT THU JUL 29 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
943 AM MDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE VERY LATE THIS AFTERNOON INTO
THE EARLY EVENING WEST OF A LINE FROM BENKELMAN NEBRASKA TO GOODLAND
KANSAS TO CHEYENNE WELLS COLORADO. THE THREAT INCREASES A BIT FOR ALL
OF FAR EASTERN COLORADO.

AN UPPER LEVEL DISTURBANCE CURRENTLY MOVING TOWARD NORTHWEST COLORADO
WILL GENERATE THUNDERSTORMS ALONG THE FRONT RANGE OF THE ROCKIES. AS
THIS DISTURBANCE CONTINUES TO MOVE TOWARD THE SOUTHEAST SO WILL THE
THUNDERSTORMS. BY 6 PM MDT THESE THUNDERSTORMS WILL BE  APPROACHING
WESTERN YUMA...KIT CARSON...AND CHEYENNE COUNTIES OF COLORADO WHERE
THE HIGHER THREAT FOR A FEW SEVERE STORMS WILL EXIST. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREAT. AS THEY MOVE INTO FAR
WESTERN KANSAS AND SOUTHWEST NEBRASKA A SLOW AND GRADUAL WEAKENING
TREND IS EXPECTED.

A SECONDARY AND STRONGER DISTURBANCE WILL GENERATE THUNDERSTORMS OVER
NORTHWEST NEBRASKA LATE THIS AFTERNOON. THESE THUNDERSTORMS WILL
GENERALLY REMAIN NORTH OF THE AREA BUT THE TAIL END OF THE
PRECIPITATION WITH THESE STORMS MAY BRUSH DUNDY...HITCHCOCK...AND RED
WILLOW COUNTIES AFTER MIDNIGHT. STRONG AND GUSTY WINDS WOULD BE THE
PRIMARY CONCERN WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE HIGHER TERRAIN OF
COLORADO FRIDAY AFTERNOON AND THEN DRIFT SOUTHEAST INTO PARTS OF
EASTERN COLORADO AND A SMALL PART OF WESTERN KANSAS FRIDAY EVENING.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND.

THUNDERSTORMS WILL DEVELOP AGAIN SATURDAY AFTERNOON NEAR A TROUGH OF
LOW PRESSURE AND MOVE SOUTHEAST ACROSS EXTREME SOUTHWEST NEBRASKA AND
NORTHWEST KANSAS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WIND EAST OF A LINE FROM BENKELMAN TO GOODLAND TO RUSSELL SPRINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM MDT ALONG AND WEST OF A
LINE FROM BENKELMAN NEBRASKA TO GOODLAND KANSAS TO CHEYENNE WELLS
COLORADO.

DDT

In the hours before

Special weather statement, Jul 29, 7:20 PM MST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM MDT THU JUL 29 2004

COZ090>092-300300-
CHEYENNE CO-KIT CARSON-YUMA-
203 PM MDT THU JUL 29 2004

...SEVERE THUNDERSTORM WATCH #671 IN EFFECT FOR FAR EASTERN COLORADO
HAS BEEN ALLOWED TO EXPIRE...

A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST INTO
EAST CENTRAL COLORADO AND APPROACH THE KANSAS-COLORADO BORDER AROUND
930 PM MDT (1030 PM CDT). THIS LINE WAS MOVING EAST AROUND 40 MPH
AND MAY PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL...HOWEVER THE
THREAT FOR WIDESPREAD SEVERE WEATHER HAS ENDED.

MWM

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 06:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
July 29, 11:44 PM MST to July 30, 11:44 PM MST
Where
Dundy County, Benkelman
Measured
56 kt (64 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
40.050, -101.533

Dundy County High School Weather Lab.

Thunderstorm Wind, Hitchcock

When
July 30, 12:11 AM MST
Where
Hitchcock County, Trenton
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.183, -101.017

Thunderstorm Wind, Red Willow

When
July 30, 12:25 AM MST
Where
Red Willow County, Mc Cook
Measured
69 kt (79 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -100.617

Several power poles down. Two transformers caught on fire. Power out for two hours. Vendor tents at county fair blown down. No damage to more permanent structures or rides at the fair. Some large branches and a couple big trees down.

Thunderstorm Wind, Red Willow

When
July 30, 12:25 AM MST
Where
Red Willow County, Mc Cook Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.200, -100.583

McCook ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406215, 5406216, 5406217, 5406218.